Tips on minimizing withdrawal symptoms from Effexor (aka Venlafaxine)

Posted by richyrich @richyrich, Nov 2, 2016

I have been taking Effexor/Venlafaxine for years and tried to get off it a few times but each time I try to give up the chemical withdrawal symptoms are a horror story and I give up giving up. Anyone got any tips or tried and tested strategies? Thank you

Interested in more discussions like this? Go to the Depression & Anxiety group.

@cean

Holy crap–I'm just now realizing what I may be in for. Been taking 300 mg daily for over a year, and decided I couldn't take the overly intense, life-disrupting dreams or the buckets of sweat during hot weather anymore. Plus depression. I've seen different tapering regimens. Anyone who has one with a 300 mg starting dose and with good effect I'd love to know about it.
Or should I just try going cold Turkey? Brain already feels messed up. . . Thanks and all the best to y'all.

Jump to this post

Based on what I've read on this blog and others, taking the regular dosage one day and then nothing for a couple of days, then back to the regular dosage, etc., just creates a yoyo effect for the brain/body instead of it getting accustomed to doing without. Tapering by going down to a lower dose and staying there for a bit, then going down a little more, staying there, etc., seems to help the body adjust more easily.

REPLY
@cean

Holy crap–I'm just now realizing what I may be in for. Been taking 300 mg daily for over a year, and decided I couldn't take the overly intense, life-disrupting dreams or the buckets of sweat during hot weather anymore. Plus depression. I've seen different tapering regimens. Anyone who has one with a 300 mg starting dose and with good effect I'd love to know about it.
Or should I just try going cold Turkey? Brain already feels messed up. . . Thanks and all the best to y'all.

Jump to this post

Just phoned a local compounding pharmacy and they can't do it because they didn't fill the initial scrip for me. They said that whoever fills it initially has to break them down and, since it's a mail order pharmacy, I doubt they'd do it. I only have to do it for 2 more weeks — the195 and 145 bead weeks (I've already done the ones for the lower weeks because they took less time to count out!) — and I can make myself do it if I just concentrate on my end goal.

REPLY
@cean

Holy crap–I'm just now realizing what I may be in for. Been taking 300 mg daily for over a year, and decided I couldn't take the overly intense, life-disrupting dreams or the buckets of sweat during hot weather anymore. Plus depression. I've seen different tapering regimens. Anyone who has one with a 300 mg starting dose and with good effect I'd love to know about it.
Or should I just try going cold Turkey? Brain already feels messed up. . . Thanks and all the best to y'all.

Jump to this post

Exactly that’s what I been doing . Some side affects but coping .

REPLY
@cean

Holy crap–I'm just now realizing what I may be in for. Been taking 300 mg daily for over a year, and decided I couldn't take the overly intense, life-disrupting dreams or the buckets of sweat during hot weather anymore. Plus depression. I've seen different tapering regimens. Anyone who has one with a 300 mg starting dose and with good effect I'd love to know about it.
Or should I just try going cold Turkey? Brain already feels messed up. . . Thanks and all the best to y'all.

Jump to this post

I found the compounding pharmacy then asked my family doctor to approve it. I told the pharmacy I wanted to go slow. They set it up for me. The doctor approved it. Do you think that the meds are making me tired and unmotivated?
Are you in Canada or the U.S.?

REPLY
@cean

Holy crap–I'm just now realizing what I may be in for. Been taking 300 mg daily for over a year, and decided I couldn't take the overly intense, life-disrupting dreams or the buckets of sweat during hot weather anymore. Plus depression. I've seen different tapering regimens. Anyone who has one with a 300 mg starting dose and with good effect I'd love to know about it.
Or should I just try going cold Turkey? Brain already feels messed up. . . Thanks and all the best to y'all.

Jump to this post

Never go cold turkey. I would speak to a compounding pharmacy. I’m glad you mentioned the dreams and overly sweating. I was wondering where that was coming from. I also have depression. Also anxiety and no motivation. Prior to taking the pills around 15 years ago for depression, I never suffered from daily anxiety, so much tiredness and lack of motivation. I’m also always craving sweet stuff and have put on 20 lbs.

REPLY
@cean

Holy crap–I'm just now realizing what I may be in for. Been taking 300 mg daily for over a year, and decided I couldn't take the overly intense, life-disrupting dreams or the buckets of sweat during hot weather anymore. Plus depression. I've seen different tapering regimens. Anyone who has one with a 300 mg starting dose and with good effect I'd love to know about it.
Or should I just try going cold Turkey? Brain already feels messed up. . . Thanks and all the best to y'all.

Jump to this post

@kbmayo
That makes no sense. The compounding pharmacy I went to wasn’t the one that initially prepared my meds. You seem to be doing well. Good luck!

REPLY
@cean

Holy crap–I'm just now realizing what I may be in for. Been taking 300 mg daily for over a year, and decided I couldn't take the overly intense, life-disrupting dreams or the buckets of sweat during hot weather anymore. Plus depression. I've seen different tapering regimens. Anyone who has one with a 300 mg starting dose and with good effect I'd love to know about it.
Or should I just try going cold Turkey? Brain already feels messed up. . . Thanks and all the best to y'all.

Jump to this post

Tapering biweekly seems to work so far.

REPLY
@cean

Holy crap–I'm just now realizing what I may be in for. Been taking 300 mg daily for over a year, and decided I couldn't take the overly intense, life-disrupting dreams or the buckets of sweat during hot weather anymore. Plus depression. I've seen different tapering regimens. Anyone who has one with a 300 mg starting dose and with good effect I'd love to know about it.
Or should I just try going cold Turkey? Brain already feels messed up. . . Thanks and all the best to y'all.

Jump to this post

The meds made me tired and unmotivated, but I'm having the same experience as I taper off. All the posts I've read have reassured me that this is normal and also that it may continue for a while after I've finished the tapering. And I'm in the U.S.

REPLY
@cean

Holy crap–I'm just now realizing what I may be in for. Been taking 300 mg daily for over a year, and decided I couldn't take the overly intense, life-disrupting dreams or the buckets of sweat during hot weather anymore. Plus depression. I've seen different tapering regimens. Anyone who has one with a 300 mg starting dose and with good effect I'd love to know about it.
Or should I just try going cold Turkey? Brain already feels messed up. . . Thanks and all the best to y'all.

Jump to this post

Meds made me tired and unmotivated as well. I'm only 1 week into tapering off. I just had surgery yesterday on my hand and elbow so I'm dealing with this too but so far no withdrawal. I gained weight on this med. I'm hoping I will lose weight soon. anyone else who gained weight?

REPLY

@maryathome

Hi Sabrina,
Yes it may be working now but from what I know it’s not going to last. I’d take a specific dose for two weeks then taper again.
Wishing you the best.
Jake

REPLY
@cean

Holy crap–I'm just now realizing what I may be in for. Been taking 300 mg daily for over a year, and decided I couldn't take the overly intense, life-disrupting dreams or the buckets of sweat during hot weather anymore. Plus depression. I've seen different tapering regimens. Anyone who has one with a 300 mg starting dose and with good effect I'd love to know about it.
Or should I just try going cold Turkey? Brain already feels messed up. . . Thanks and all the best to y'all.

Jump to this post

I hope it’s the meds that made me like this. After 15 years, I don’t recall how I was. I’m sure that I wasn’t feeling this bad. The reason I asked where you lived is because I’m in Canada (Toronto) and had no problem with the compounding pharmacy here.

REPLY
@cean

Holy crap–I'm just now realizing what I may be in for. Been taking 300 mg daily for over a year, and decided I couldn't take the overly intense, life-disrupting dreams or the buckets of sweat during hot weather anymore. Plus depression. I've seen different tapering regimens. Anyone who has one with a 300 mg starting dose and with good effect I'd love to know about it.
Or should I just try going cold Turkey? Brain already feels messed up. . . Thanks and all the best to y'all.

Jump to this post

@kbmayo Could you have your doctor re-prescribe this for the compounding pharmacy? I would think he/she might be able to do that for you, knowing that you are trying to get off of the drug.
JK

REPLY
Please sign in or register to post a reply.
  Request Appointment